Back to Ask the Diabetes Team Ask the Diabetes Team

From Maryland, USA:

Our son is 5 years old and has been diagnosed with Type 1 for 2 years. His latest HbAlC is 6.9. While we are somewhat pleased with the value, he is nevertheless rather difficult to regulate (erratic glucose levels). Compounding the difficulty are the few occasions on which he has had insulin reactions.

My question is regard to an incident last night that has also occurred twice in the past. His dinner injection included 1.5 Humalog and 0.75 NPH. His bedtime glucose was low (60), so he received an appropriate snack and 0.5 NPH. He had been very active that day. At 11:30 P.M., he was whimpering and trying to get out of bed. The main concern was that he was twitching and not all that lucid, although the signs were not exactly similar to what he exhibits during a classic hypoglycemic episode. He immediately received juice and was simultaneously tested. His glucose was 140. Needless to say, the juice upset the rest of the night's glucose levels. This scenario is similar to the two previous episodes.

This type of episode is very confusing for us. It does not seem to be a typical hypoglycemic reaction. I would also venture to say that was not due to a sudden drop from a very high glucose to a moderate one. Perhaps it was just a bad dream, but the twitching and other aspects are certainly a bit disconcerting. Are we just being too fearful of an insulin reaction and so are overreacting?


The story you describe sounds a little confusing. It is hard to know exactly what "twitching" means. It should not have been due to a low blood sugar if the meter read 140. You don't get "twitching" from the blood sugar falling quickly unless it goes low. (You can get some of the early warning symptoms from a rapid fall in blood sugar even if it doesn't go low.)

I would suggest the following:

  • If this happens again, make sure when you check the blood sugar that you haven't contaminated the strip with some dripping juice.

  • Discuss these episodes with your physician and try to arrange to check a blood sugar you do on your child against a simultaneously drawn blood sent to a laboratory (preferably in a grey top tube to avoid false low blood sugars than can occur if the blood sits around in the tube too long.)

  • If you own a camcorder, video the "twitching" to show to your pediatrician to make sure your child does not have a seizure disorder unrelated to blood sugar.


Original posting 3 May 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.